Nevada, 2022

Damaging Winds and High Wind in Nevada, July 15, 2022

July 15, 2022 · NWS LKN · 3 events in 2 counties and zones

Scattered thunderstorms caused gusty outflow winds across Central and Eastern Nevada.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Scattered thunderstorms caused gusty outflow winds across Central and Eastern Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 15, 12:14 PM PST, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 15, 12:14 PM PST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Elko NV
114 PM PDT Fri Jul 15 2022

.SYNOPSIS...Showers and thunderstorms will continue in central and
eastern Nevada. Strong storms with moderate to heavy rain remains
possible into the evening. Drier conditions and a lesser coverage of
isolated thunderstorms are expected on Saturday. Above normal
temperatures will continue across the silver state.

&&

.SHORT TERM...Today through Sunday.

A four corners high continues to stream monsoonal moisture across
the region causing thunderstorms in the silver state through the
weekend. The thunderstorms for the rest of today can be strong and
cause heavy rainfall. Flash flooding is a concern for today, see
the hydrology section for more details. The moisture will diminish
for Saturday restricting thunderstorm coverage to isolated and
confining it to central NV. The lesser moisture will make these
thunderstorms a mix of more dry than wet. Sunday still looks like
more moisture will intrude back across the silver state leading to
scattered thunderstorms in central and eastern NV. The increased
moisture will make the mix of thunderstorms more wet than dry.
Strong winds will be possible from any of the thunderstorms for
the next few days. Temperatures will be hot and warming slightly
with highs in the 90s to 100s.

.LONG TERM...Sunday through next Friday…

The four corners high will continue to persist thru most of the
long term period. This will pull monsoonal moisture north and into
the Great Basin with better moisture profiles thru central and
eastern portions of the CWA. Isolated thunderstorms will be in the
forecast each afternoon for these areas with generally a mix of
wet and dry storms. However White Pine County and surrounding
areas stand to see storms on the wetter side. Beyond Tuesday an
upper wave is indicated to move into the Pac NW on a SW to NE
trajectory. This would displace moisture to the east and out of
the CWA, with weather subsequently becoming much less active. Any
thunderstorms Wednesday and Thursday afternoons would be relegated
to White Pine County with dry storms situated mostly over the
high terrain. Afternoon winds look to be generally breezy in the
afternoons with gusts in the 20-30 mph range from the SW.
Temperature will be a few degrees cooler than recent, yet remain
slightly warmer than average.

Guidance hints at a more robust Pacific wave moving into the
western U.S. from the west in the Friday time frame which may
bring dynamically driven weather, primarily strong southerly
winds. The wave will also work to push the four corners high east
and into the southern plains, likely cooling temperatures further
and bringing them at least back to near average for the weekend.

&&

.AVIATION...VFR conditions are expected at KWMC and KBAM through
the next 24 hours. KTPH, KELY and KEKO will see periods of MVFR
conditions as showers and thunderstorms move through eastern and
central Nevada this afternoon and evening. Strong and erratic
outflow winds are expected in and near any thunderstorms with
occasional lightning and potential heavy rain. Southwesterly
gradient winds will also continue to be breezy this afternoon and
evening with gusts around 25 kts before subsiding overnight.

&&

.FIRE WEATHER...Wet thunderstorms will continue into the evening
impacting mainly zones 425, 426, 427, and 470. For zones 425, 426,
and 427 long duration, heavy, or training thunderstorm can produce
flooding which has the highest odds of occurring over burn scars or
other high run off areas. Saturday the moisture backs off with
isolated dry to wet thunderstorms for 425, 426,and 427. Sunday is
looking favorable for another push of moisture with more wet thunder
in central and eastern NV. NW NV including 437 and portions of 438
and 424 remains outside the monsoonal moisture and will be dry. Zone
437 will be gusty and dry for Sunday but this looks to remain below
critical thresholds.

&&

.HYDROLOGY...Today will see areas of slow moving wet
thunderstorms primarily in northern Nye, White Pine, southern Lander
and Eureka, and southeastern Elko Counties. The areas with the
highest threat is NE Nye and White Pine Counties with a Flash
Flood Watch in effect from 2 pm to 11 pm Friday. These
thunderstorms can produce heavy rainfall over a long duration
which can lead to flash flooding. The odds will increase in
stepper terrain of the mountains and in areas with high runoff
such as rocky areas. Additionally fire burn scars can lead to
higher than normal runoff increasing the chances for flash
flooding in these areas. The risk for flash flooding can extend
far away from the thunderstorms as water flows in drainages, dry
washes, and dry creek beds. Flood water can contain contain
dangerous debris and sweep away vehicles and people. If flooding
is encountered turn around and don't drown as roads can easily
wash out.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM PDT this evening for Northeastern
Nye County-White Pine County.

&&

99/92/92/99

In the hours before

Special weather statement, Jul 15, 2:33 PM PST, 57 minutes before
Special Weather Statement
National Weather Service Elko NV
333 PM PDT Fri Jul 15 2022

NVZ039-152300-
South Central Elko County NV-
333 PM PDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of southeastern Elko
County through 400 PM PDT...

At 333 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Currie. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4019 11490 4023 11504 4040 11502 4037 11473
TIME...MOT...LOC 2233Z 197DEG 4KT 4027 11497

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Jul 15, 2:58 PM PST, 32 minutes before
Special Weather Statement
National Weather Service Elko NV
358 PM PDT Fri Jul 15 2022

NVZ035-152330-
White Pine County NV-
358 PM PDT Fri Jul 15 2022

...A cluster of strong thunderstorms will impact portions of north
central White Pine County through 430 PM PDT...

At 356 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms near Cherry Creek, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Brief heavy rainfall along with gusty winds could knock
         down tree limbs and blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
McGill, Schellbourne and Cherry Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3947 11509 3991 11488 3995 11452 3938 11469
TIME...MOT...LOC 2256Z 263DEG 9KT 3986 11483

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

98
Special weather statement, Jul 15, 3:03 PM PST, 27 minutes before
Special Weather Statement
National Weather Service Elko NV
403 PM PDT Fri Jul 15 2022

NVZ035-039-152330-
South Central Elko County NV-White Pine County NV-
403 PM PDT Fri Jul 15 2022

...A strong line of thunderstorms will impact portions of north
central White Pine and southeastern Elko Counties through 430 PM
PDT...

At 403 PM PDT, Doppler radar was tracking a strong line
of thunderstorms near Currie, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Currie and Lages Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4020 11482 4046 11478 4042 11447 4012 11445
      3992 11453 3989 11488
TIME...MOT...LOC 2303Z 320DEG 12KT 4020 11467

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Jul 15, 3:08 PM PST, 22 minutes before
Special Weather Statement
National Weather Service Elko NV
408 PM PDT Fri Jul 15 2022

NVZ035-152345-
White Pine County NV-
408 PM PDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of central White Pine
County through 445 PM PDT...

At 408 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ely Airport, moving northeast at 10 mph.

HAZARD...Wind gusts up to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ely, McGill and Ely Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3922 11479 3926 11496 3945 11493 3940 11468
TIME...MOT...LOC 2308Z 211DEG 17KT 3932 11479

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Jul 15, 3:12 PM PST, 18 minutes before
Special Weather Statement
National Weather Service Elko NV
412 PM PDT Fri Jul 15 2022

NVZ035-152345-
White Pine County NV-
412 PM PDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of south central White
Pine County through 445 PM PDT...

At 411 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Ruth, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Brief heavy rainfall along with gusty winds could knock
         down tree limbs and blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Ely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3884 11520 3899 11547 3933 11523 3922 11483
TIME...MOT...LOC 2311Z 003DEG 9KT 3914 11527

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

98
Special weather statement, Jul 15, 3:29 PM PST, 1 minute before
Special Weather Statement
National Weather Service Elko NV
429 PM PDT Fri Jul 15 2022

NVZ035-160000-
White Pine County NV-
429 PM PDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of east central White
Pine County through 500 PM PDT...

At 429 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Ely Airport, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central White
Pine County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3917 11460 3923 11473 3944 11464 3929 11434
TIME...MOT...LOC 2329Z 252DEG 18KT 3924 11456

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

91

The radar

The Cedar City radar (KICX), 236 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, White Pine

When
July 15, 3:30 PM PST to 4:30 PM PST
Where
White Pine County, 11.07 mi WNW of Majors Place
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.099, -114.759

Station (SCHNV) 12.1 Southeast of Ely, Elevation 6687 feet.

Thunderstorm Wind, White Pine

When
July 15, 4:50 PM PST to 5:50 PM PST
Where
White Pine County, 3.42 mi NE of Baker Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.037, -114.058

Station (DNEP8) Salt Desert Shrub, Elevation 5185 feet.

High Wind, Northeastern Nye

When
July 15, 10:39 PM PST to 11:39 PM PST
Where
Northeastern Nye forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
RAWS
Coordinates
38.042, -116.472 (the zone’s center; the record gives no point)

Station (TMBN2) Timber Mountain Raws as a result of a thunderstorm, Elevation 9000 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2022Every state in 2022This day in weather historyWarnings in Nevada, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035104, 1035103, 1035102.